# SDR CA070511003

- Difficulty date: April 10, 2007
- Submitted: June 7, 2007
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 12,206 hours
- Engine: Lyc TIO540J2BD
- Propeller: Hartzl HCE3YR2A
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Bushing
- Condition: Worn
- Location: Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: E
- Precautionary procedure: E, A

## Discrepancy

(CAN) DURING CRUISE PORTION OF THE FLIGHT, THE PILOT NOTICED A VIBRATION FOLLOWED BY A NOISE AND LOSS OF OIL. THE PILOT SHUTDOWN THE ENGINE AND DIVERTED TO A NEARBY AIRPORT AND LANDED SAFELY. THE ENGINE WAS REMOVED AND SENT TO AN ENGINE SHOP FOR A TEARDOWN.   IT WAS DETERMINED THAT THE COUNTERWEIGHT BUSHING WAS WORN THUS CAUSING EXCESSIVE PLAY. THIS EXCESSIVE PLAY CAUSED THE COUNTERWEIGHT CHEEK TO BREAK AND THE COUNTERWEIGHT COMING LOOSE INSIDE THE ENGINE WHICH CAUSED SUBSTANTIAL DAMAGE.  THE POSSIBLE REASON FOR THE FAILURE COULD BE DUE TO ENGINE OVERSPEED AT SOMETIME OR ANOTHER. (TC NR 20070511003)
